Alert archive / Texas / Special Weather Statements in 2022

Special Weather Statement, NWS Amarillo, TX

August 4, 2022Carson County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 4, 2022, 5:21 PM CDT for Carson County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 5:21 PM CDT (22:21 UTC)
Expired
Aug 4, 2022, 5:45 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX
Hail
0.00 in
Wind
55

County Carson County, TX

The radar

The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS84 KAMA 042221
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
521 PM CDT Thu Aug 4 2022
 
TXZ008-009-013-014-042245-
Gray TX-Hutchinson TX-Roberts TX-Carson TX-
521 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northeastern Carson,
southeastern Hutchinson, northwestern Gray and southwestern Roberts
Counties through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Skellytown, or 8 miles southeast of Borger, moving west
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pampa, Borger, Panhandle, White Deer, Skellytown and Kingsmill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3566 10098 3542 10100 3532 10150 3576 10147
TIME...MOT...LOC 2221Z 101DEG 11KT 3560 10128 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

LFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:04 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 2:04 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
204 PM CDT Thu Aug 4 2022

.SHORT TERM...Tonight through Friday Night...

High pressure over the NM area will continue to circulate monsoonal
moisture into portions of the Panhandles.  With dewpoints in the mid
60s, we're already tapping into this moisture, as showers and storms
have been developing in the western Panhandles early this afternoon.
PWAT's today around 1.50" continue to suggest these storms will be
moderate to heavy rain producers and some areas could be prone to
some localized flooding.  CAPE values around 1000J/kg could support
some decent updrafts, however the sounding will be fairly moist
overall, and we shouldn't have much of a hail threat, and the wind
threat has even become more limited as we move through the day.
DCAPE values around 1000J/kg in the west keep the wind gust
potential just under the severe concern. Now DCAPE values are higher
further east, however latest CAMS are struggling to convect in the
southeast, and thus SPC has removed the marginal threat for that
area.  That being said, should storms mange to fire up east of the
HWY 60 corridor, will not rule out the possibility of a strong wind
gust.  Storms should diminish later this evening as we begin to
stabilize again, and the high will shift further east, becoming more
centered over the Panhandles tomorrow. NBM is starting to pick up a
bit on the POPs tomorrow, but nothing widespread.  It's trying to
hint at some isolated areas of convection, so will not rule out
isolated to scattered storms tomorrow, given the potential for
reaching the convective temperature.  Right now thunder is not
mentioned in the grids for tomorrow, but will likely need to go with
a 10 pop mention of thunder with tomorrow's forecast.  Highs will
continue to be on the warm side with most areas in the mid to upper
90s, and low 100s in the east.

Weber

&&

.LONG TERM...
There may be a few thunderstorms near the Black Mesa Saturday
afternoon and Saturday night.  But for the most part mountain
convection should not reach into the Panhandles as the upper high
will stretch from northeast New Mexico into southeast Iowa which
will keep much of the Panhandles under a northeast flow aloft.

The upper high will then re-orient itself back across the central
Rockies by Sunday and that is where it will stay through the rest of
this forecast.  A cold front is expected to move south across the
Panhandles Sunday night and Monday morning as an upper level short
wave trough dives southeast across the Great Lakes.  This front will
likely serve as a focus for shower and thunderstorm development.  We
will leave thunderstorm chances in across much of the area through
mid week next week as this front may pull up stationary just south
of the Texas Panhandle.  A northwest flow aloft will also continue
to bring daily thunderstorms to the area from the mountains.

Highs on Saturday and Sunday are expected to be in the 90's to
around 101 or 102.  Highs Monday through Wednesday are expected to
be in the 80's and 90's.

&&

.AVIATION...18Z TAFS...
Mostly VFR conditions expected for the TAF period. Main issue will
be the potential for on and off TS at KDHT and KAMA as scattered
showers/storms are already developing in the southern an western
Panhandles. Cigs expected to be around 8-11kft. Winds in the 10
to 15kt range starting out of the Southeast and working its way
around the clock over the next 24 hours to finish off in the west
to northwest.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  97  71  96 /  30  10   5   0
Beaver OK                  73 102  75 102 /  10   5   0   0
Boise City OK              67  96  69  96 /  30  10   5   5
Borger TX                  74 101  75 102 /  30  10   5   0
Boys Ranch TX              71  99  72  98 /  30  10   5   0
Canyon TX                  70  96  71  96 /  40  10   5   0
Clarendon TX               75  98  75  97 /  30  10   0   0
Dalhart TX                 67  96  68  96 /  30  10   5   5
Guymon OK                  70 101  73 100 /  20   5   5   0
Hereford TX                70  97  70  98 /  40  10   5   0
Lipscomb TX                74 101  76 101 /  10  10   0   0
Pampa TX                   72  99  73  98 /  20  10   5   0
Shamrock TX                74 100  74  99 /  20  10   0   0
Wellington TX              75 101  74 100 /  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

89/15/89
Hazardous weather outlook, Aug 4, 2:04 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
204 PM CDT Thu Aug 4 2022

OKZ001>003-TXZ001>020-317-050715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
204 PM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered thunderstorms possible this evening across the western
and portions of the central Panhandles. Storms may produce heavy
rain, gusty winds, and small hail. At this point severe storms are
not anticipated.

Weber

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Texas and
Oklahoma Panhandles Saturday through Wednesday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 4, 4:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Thu Aug 4 2022

TXZ017-018-317-042200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
430 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of western Armstrong
and eastern Randall Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Palo Duro Canyon, or 11 miles southwest of Claude,
moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Claude, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10191 3518 10172 3518 10165 3508 10126
      3475 10133
TIME...MOT...LOC 2129Z 003DEG 17KT 3500 10152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 4, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
521 PM CDT Thu Aug 4 2022

TXZ008-009-013-014-042245-
Gray TX-Hutchinson TX-Roberts TX-Carson TX-
521 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northeastern Carson,
southeastern Hutchinson, northwestern Gray and southwestern Roberts
Counties through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Skellytown, or 8 miles southeast of Borger, moving west
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pampa, Borger, Panhandle, White Deer, Skellytown and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 10098 3542 10100 3532 10150 3576 10147
TIME...MOT...LOC 2221Z 101DEG 11KT 3560 10128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter64 min
Aug 4, 4:30 PM CDTSpecial Weather StatementAMAArmstrong30 min
Aug 4, 4:39 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall36 min
Aug 4, 4:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Randall64 min
Aug 4, 5:44 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall2 hr
Aug 4, 5:52 PM CDTAreal Flood AdvisoryAMACarson113 min
Aug 4, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Carson, Donley, Gray, Hutchinson, Roberts63 min
Aug 4, 6:49 PM CDTAreal Flood AdvisoryAMAGray108 min
Aug 4, 6:55 PM CDTSpecial Weather StatementAMADonley, Gray, Roberts35 min

Nearby

Special Weather Statements in Texas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.